There are a myriad of things that can adversely affect your hearing. Ibuprofen and Acetaminophen are just a couple of over the counter drugs that may affect your hearing. Another being Aspirin which which is linked to Tinnitus. Always check the side effects and discuss them with your doctor or Audiologist if there is any indication that the drug may be Ototoxic. So you can be on the look out, the American Speech-Language-Hearing Association (ASHA) has provided a list of ototoxic drugs here.
Thanks to Dr. Oz and Dr. Roizen for the article on the effects of Ibuprofen and Acetaminophen below. You can read more of their work at their website here. Also thanks to The Pilot News where I originally saw this article.
Can you hear me now?
But how do these seemingly harmless meds cause hearing loss? Well, ibuprofen can reduce blood flow to the small, snail-shaped organ in the inner ear called the cochlea. It translates sound into nerve impulses and filters out background noise. A reduced blood flow can kill off cells that help you perceive sound. Acetaminophen may deplete the body of an antioxidant called glutathione, which protects the cochlea from damage by blocking oxidative stress. Aspirin wasn’t associated with such problems.
Ibuprofen also can damage your stomach and gastrointestinal system, raise blood pressure and reduce the benefits of aspirin, which decreases cardiovascular disease and cancer risk. Acetaminophen also can trigger liver problems! So use these pain relievers sparingly. Your alternatives? Meditation, acupuncture, massage, stretching, exercise, a new mattress or cognitive behavioral therapy. Can you hear us now?
Mehmet Oz, M.D. is host of “The Dr. Oz Show,” and Mike Roizen, M.D. is Chief Wellness Officer and Chair of Wellness Institute at Cleveland Clinic. To live your healthiest, tune into “The Dr. Oz Show” or visit www.sharecare.com.